Arkansas, 2021

Damaging Winds in Arkansas, April 24, 2021

April 24, 2021 · NWS LZK · 2 events in 2 counties and zones

On the 24th of April, a few strong storms were responsible for isolated damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

On the 24th of April, a few strong storms were responsible for isolated damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 23, 11:29 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 23, 11:29 PM CST, 2 hours 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
1229 AM CDT Sat Apr 24 2021

.DISCUSSION...

Updated to include the 06Z aviation discussion below...

&&

.AVIATION...

Widespread SHRA and isolated/scattered TSRA will remain possible
overnight...with MVFR to tempo LIFR conditions possible under the
most intense activity. Expect coverage of precip to decrease from
SW to NE during the day on Sat...though low CIGs will remain
possible. Expect CIGs to improve by late in this TAF period Sat
evening.

&&

PREV DISCUSSION...(ISSUED 304 PM CDT Fri Apr 23 2021)

DISCUSSION...

Early afternoon regional radar imagery shows scattered rain
showers extending from the Little Rock metro area to the east
generally south of highway 67/167 and north of highway 65. Visible
satellite imagery shows some breaks in the cloud cover and surface
observations confirm that temperatures have climbed into the lower
to mid 60s to the northeast and southwest of central Arkansas.
Persistent light rainfall has kept temperatures down into the mid
to upper 50s this afternoon. We are running out of time and
daylight for temperatures to climb much higher, so this may end up
being the high temperature for the day today. Water vapor
satellite imagery shows a strong shortwave trough over the
Chihuahua province of northern Mexico moving east towards the Rio
Grande and west central Texas.

Surface objective analysis showed an axis of higher theta-e air
extending from the Texas and Louisiana Gulf Coast northwest over
north Texas to approximately the Red River. The strong northern
Mexico shortwave trough is expected to swing northeast late this
evening and overnight spreading strong large scale forcing for
ascent over north Texas this afternoon and then northeast over
Arkansas after sunset. This strong forcing for ascent will also
result in surface cyclogenesis, resulting in a relatively strong
surface low moving east southeast along the Red River from sunset
through sunrise Saturday morning.

Cyclogenesis will induce strong low-level warm air advection over
Arkansas from this evening through the overnight hours resulting
in the development of widespread rain shower and isolated to
scattered thunderstorm activity from southwest to northeast across
the state. By midnight widespread rain showers and isolated to
scattered thunderstorms are expected to encompass the entire
state. When the strong forcing for ascent associated with
differential positive vorticity advection couples with the strong
warm air advection, a line of strong forced convection is expected
to develop over eastern Oklahoma and move east-southeast into
Arkansas around 1 to 2 AM.

This squall line appears to be strong and well organized
according to convective allowing models. However, as the strong
squall line/potential linear mesoscale convective system moves
east into Arkansas, it will encounter low, low-level theta-e air
causing any surface based ingestion of air into the squall line to
become elevated or decoupled. This will cause the northern and
central portion of the line to weaken substantially as it moves
across the state. The southern portion of the line may remain
intense as higher theta-e air hugs the Arkansas/Louisiana line.

Depending on the northern extent of the higher theta-e air, the
squall line may be capable of bringing some strong to damaging
winds down to the surface across portions of southwest and south
central Arkansas. Do not expect any widespread wind damage, but
pockets of wind damage, likely topping out at 50 to 60 mph, are
possible across the southern portion of this squall line.
Convective allowing models do indicate that the squall line is
strong enough to develop a mesoscale high in the wake of the line
of storms indicating that while the line of storms will
weaken...it will hold together as it moves east across northern
and central Arkansas. Assuming this squall is decoupled, expect
that locally heavy rainfall and some gusty winds of 30 to 40 mph
may accompany the passage of the line of storms.

The strong upper level shortwave trough is expected to move over
Arkansas Saturday morning bringing a dry slot over the southern
portion of the state. Moisture wrapped up north of the dry slot
will likely result in the continuation of rain showers across
northern and portions of central Arkansas through Saturday
morning. Rain showers should clear out from west to east Saturday
afternoon as forcing for subsidence and low-level cool and dry air
advection build across the state in the wake of the upper trough.

Convection allowing models do indicate some cellular activity in
the core of the upper trough. With 700 mb temperatures forecast to
be near 0 deg C and 500 mb temperatures forecast to be around -17
to -18 deg C, there may be some isolated thunderstorms that
develop within the cold core of the upper trough Saturday morning.
Warm air advection appears to continue Saturday morning at the 850
mb level resulting in steep lapse rates in the 850 to 500 mb
level. This may be sufficient to allow for the development of some
small hail (likely pea-sized) with thunderstorms across the
northern portion of the state tomorrow morning. Thunderstorms in
cold core upper lows can also sometimes produce cold-air funnels,
but the dynamics of these features are not well understood. If
cold air funnels are present, they will certainly not be dangerous
as low-level air remains very stable.

Sunday through Tuesday...

Upper level ridging is expected to remain in place over Arkansas
resulting in mostly sunny skies and southerly winds each day.
Temperatures will warm up quite a bit Monday and Tuesday resulting
in highs in the lower to mid 80s for most locations across the
state. Clouds will build back in over Arkansas late in the day on
Tuesday as the next upper level storm system approaches the
central United States.

Tuesday night through Thursday...

Medium range guidance continues to struggle with consistency
regarding the timing and strength of the mid-week storm system,
but all medium range guidance indicates that a strong upper level
trough will spread large scale forcing for ascent over Arkansas
either indirectly via upstream cyclogenesis and the resultant warm
and humid air advection over the state, or directly as the upper
trough approaches the state either Wednesday or Thursday. The GFS
has been supporting a faster solution while the ECMWF has been 18
to 24 hours slower with the passage of the upper trough. These
large scale discrepancies make for a somewhat low-confidence
forecast for the mid-week system. However, all model guidance
shows some form of large scale forcing for ascent over Arkansas
Wednesday and Thursday, so confidence in rainfall over the area is
high. Details regarding severe weather chances and exact rainfall
totals have the lowest confidence at this time. In general two to
three inches of rain are expected across the state in the 48 hour
period, but will not speculate on any impacts at this time until
guidance comes into better agreement.

Cavanaugh

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...62
Hazardous weather outlook, Apr 23, 2:31 AM CST, 23 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
331 AM CDT Fri Apr 23 2021

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-241000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
331 AM CDT Fri Apr 23 2021

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms will become more numerous late this
afternoon and especially overnight as a storm system moves into
the state. Some strong to severe thunderstorms will be possible
this evening into the overnight hours. The best chances for seeing
any severe weather will be from western into southeast
Arkansas...and points south. Damaging winds will be the primary
threat with the strongest storms. Locally heavy rainfall could
also be seen across the southern half of the area...with an
isolated flash flood threat resulting.

.DAYS TWO THROUGH SEVEN...Saturday Through Thursday

Showers and thunderstorms will continue early Saturday over mainly
central and eastern sections of the state. A few of the storms could
be strong over the east early in the day with large hail and
damaging winds the primary concern. Widespread severe weather is not
expected.

Another storm system will approach from the west Tuesday bringing
another chance of strong thunderstorms during the afternoon and into
early Wednesday morning. Large hail and gusty winds once again will
be the primary concern. There is also the potential of heavy rain
with this system with some localized flooding.

It must be noted there are still significant model differences with
next week's system and the forecast will likely change. Stay tuned
to any forecast updates from your National Weather Service.

.Spotter Information Statement...

Spotter activation may be needed this evening and tonight across
southern Arkansas.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

62/56

In the hours before

Special weather statement, Apr 24, 12:21 AM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Little Rock AR
121 AM CDT Sat Apr 24 2021

ARZ037-040-240645-
Polk AR-Scott AR-
121 AM CDT Sat Apr 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR POLK AND SOUTHWESTERN SCOTT
COUNTIES UNTIL 145 AM CDT...

At 121 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Muse to 8 miles south of Octavia to 13
miles west of Vandervoort to 12 miles west of Grannis to 10 miles
west of Horatio. Movement was east at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Mena...                           Wickes...
Grannis...                        Hatfield...
Vandervoort...                    Cossatot River State Park...
Mountain Fork...                  Polk County Fairgrounds...
Mena Intermountain Airport...     Mccauley...
Shady...                          Hartley...
Caney Creek Wilderness...         Queen Wilhelmina State Park...
Cove...                           Acorn...
Hatton...                         Potter...
Dallas...                         Shady Grove...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3473 9445 3479 9423 3453 9416 3448 9409
      3438 9405 3435 9405 3436 9425 3427 9426
      3427 9425 3419 9425 3419 9447
TIME...MOT...LOC 0621Z 253DEG 34KT 3464 9472 3441 9467 3436 9460 3426
9455 3399 9453

62
Special weather statement, Apr 24, 12:43 AM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Little Rock AR
143 AM CDT Sat Apr 24 2021

ARZ037-040-041-240715-
Polk AR-Scott AR-Montgomery AR-
143 AM CDT Sat Apr 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR POLK...SOUTHWESTERN SCOTT AND
SOUTHWESTERN MONTGOMERY COUNTIES UNTIL 215 AM CDT...

At 142 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mountain Fork to near Hatfield to
Vandervoort to near Grannis to 6 miles east of De Queen. Movement was
northeast at 35 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Mena...                           Wickes...
Grannis...                        Hatfield...
Vandervoort...                    Beauchamp...
Opal...                           Little Missouri Falls Recreatio...
Cossatot River State Park...      Mountain Fork...
Polk County Fairgrounds...        Mena Intermountain Airport...
Mccauley...                       Shady...
Hartley...                        Bard Springs Recreation Area...
Caney Creek Wilderness...         Queen Wilhelmina State Park...
Albert Pike Recreation Area...    Cove...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3472 9446 3489 9417 3458 9399 3453 9392
      3443 9387 3435 9384 3436 9425 3427 9426
      3427 9425 3419 9425 3419 9447
TIME...MOT...LOC 0642Z 243DEG 31KT 3463 9447 3441 9442 3436 9435 3426
9430 3405 9423

62
Special weather statement, Apr 24, 12:58 AM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Little Rock AR
158 AM CDT Sat Apr 24 2021

ARZ040-041-052-240730-
Pike AR-Polk AR-Montgomery AR-
158 AM CDT Sat Apr 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR PIKE...EAST CENTRAL POLK AND
SOUTHWESTERN MONTGOMERY COUNTIES UNTIL 230 AM CDT...

At 158 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Athens to near Dierks to Mineral Springs
to near Saratoga. Movement was east at 50 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Murfreesboro...                   Glenwood...
Daisy...                          Daisy State Park...
Crater Of Diamonds State Park...  Narrows Dam...
Albert Pike Recreation Area...    Delight...
Antoine...                        Billstown...
Lodi...                           Langley...
Shady Lake Recreation Area...     Nathan...
Pisgah...                         Fancyhill...
Kirby...                          Highland in Pike County...
Bear Creek Public Use Area...     Salem in Pike County...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3442 9361 3410 9344 3405 9343 3404 9341
      3396 9339 3395 9342 3396 9347 3394 9353
      3396 9353 3396 9362 3398 9365 3401 9375
      3401 9382 3418 9382 3419 9393 3435 9394
      3435 9419
TIME...MOT...LOC 0658Z 272DEG 42KT 3432 9414 3409 9402 3389 9394 3377
9396

62
Special weather statement, Apr 24, 1:28 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Little Rock AR
228 AM CDT Sat Apr 24 2021

ARZ052-053-066-240800-
Pike AR-Clark AR-Ouachita AR-
228 AM CDT Sat Apr 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR CLARK...SOUTHEASTERN PIKE AND
WESTERN OUACHITA COUNTIES UNTIL 300 AM CDT...

At 227 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Narrows Dam to 7 miles southeast of Crater
Of Diamonds State Park to near Blevins to near Hope to near
Lewisville. Movement was east at 50 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Arkadelphia...                    Murfreesboro...
Gurdon...                         Stephens...
Caddo Valley...                   Chidester...
Okolona...                        Whelen Springs...
Beirne...                         Gum Springs in Clark County...
Poison Springs State Park...      White Oak Lake State Park...
Halfway...                        Narrows Dam...
Richwoods...                      Delight...
Antoine...                        Billstown...
Curtis...                         Reader...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3338 9312 3378 9310 3381 9314 3380 9318
      3384 9329 3389 9330 3396 9337 3396 9347
      3394 9353 3396 9362 3420 9375 3422 9310
      3391 9293 3377 9288 3361 9290 3338 9298
TIME...MOT...LOC 0727Z 274DEG 45KT 3414 9368 3395 9358 3382 9353 3366
9355 3338 9364

62
Special weather statement, Apr 24, 1:57 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Little Rock AR
257 AM CDT Sat Apr 24 2021

ARZ053-054-062-066-067-240830-
Hot Spring AR-Calhoun AR-Clark AR-Dallas AR-Ouachita AR-
257 AM CDT Sat Apr 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR CLARK...CENTRAL CALHOUN...
DALLAS...OUACHITA AND SOUTHEASTERN HOT SPRING COUNTIES UNTIL 330 AM
CDT...

At 257 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Halfway to Gurdon to near Whelen Springs
to near White Oak Lake State Park to near Stephens. Movement was east
at 50 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Camden...                         Arkadelphia...
Malvern...                        Hampton...
Gurdon...                         Bearden...
Stephens...                       Caddo Valley...
Sparkman...                       Thornton...
Chidester...                      Louann...
Whelen Springs...                 Gum Springs in Clark County...
White Oak Lake State Park...      DeGray Lake State Park...
Poison Springs State Park...      Cullendale...
Harlow...                         Richwoods...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3337 9255 3337 9259 3336 9261 3337 9265
      3336 9267 3339 9275 3337 9279 3338 9312
      3378 9310 3381 9314 3392 9318 3420 9340
      3436 9279 3418 9268 3415 9268 3415 9266
      3388 9249 3375 9245 3332 9252
TIME...MOT...LOC 0757Z 273DEG 45KT 3406 9324 3392 9313 3379 9308 3363
9310 3337 9313

62

The radar

The Little Rock radar (KLZK), 143 km away, was scanning. The volume nearest the first event began at 08:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ouachita

When
April 24, 2:25 AM CST
Where
Ouachita County, 0.69 mi N of East Camden
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
33.610, -92.740

A large tree was blown down onto a home.

Thunderstorm Wind, Bradley

When
April 24, 3:00 AM CST
Where
Bradley County, 2.37 mi SSW of Broad
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.250, -92.090

Several trees were blown down across southern Bradley County and a metal building was damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950117, 950118.